Indiana, 2004

Hail in Indiana, May 18, 2004

May 18, 2004 · NWS LOT · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 18, 11:45 AM CST, 52 minutes earlier.

Area forecast discussion, May 18, 11:45 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1245 PM CDT TUE MAY 18 2004

.AVIATION DISCUSSION FOR 18Z TAFS...

LIFR CONDITIONS CONTINUE IN A BAND ALONG AND BHD LAKE ENHANCED COLD
FRONT.  AT 1730 Z...THIS FRONT WAS LOCATED W OF RFD...NR KFEP-TO NR
KPNT. LIFR CIGS TO LIFT INTO LOWER END OF MVFR RANGE FROM NE TO SW
DURG ERLY AFTN.  MORE SUBSTANTIAL LIFTING IN CIG BASE EXPECTED LATER
THIS AFTN OR MORE LIKELY ERLY THIS EVENING AS FRONT SAGS FUTHER TO S
OF TERMINAL AREA AND DUE TO EFFECTS OF CONTINUED LO LVL DRYING.

WINDS HAVE SHIFTED TO 020-060 DEG...AND SHOULD REMAIN FROM THIS
GENERAL DIRECTION THROUGH THE AFTN AS SFC HIGH BUILDS ACROSS UPPER
LAKES.  AS HI PRES CONTS TO MOVE OFF TO E OVERNGT AND ERLY WED...LGT
WINDS...GENLY UNDER 10 KTS...WILL GRDLY TURN MORE ELY TO ESELY.

VIS IN IMMEDIATE POST FRONTAL ZONE STILL IN 1-3 SM RANGE DUE TO
FOG...BUT THIS WILL QUICKLY BE IMPROVING...IF IT HASNT ALREADY...TO
UNRESTRICTED ACRS ENTR AREA BY 20Z.

SHWRS AND TSTMS DVLPG OVR CNTRL IL ARE FCST...FOR THE MOST PART...
TO DSIPT AS THEY ENCOUNTER MORE STABLE AIR OVR NERN IL AND EXTRM
NWRN IN.

PROVIDED LOW LEVEL DRYING OCCURS AS EXPECTED LATER TODAY...ONLY HIGH
CLDS FOR LATER PORTION OF TAFS...THOUGH WILL HAVE TO MONITOR FOR
BR/HZ IN LATER ISSUANCES.

MERZLOCK

&&

.PRELIMINARY DISCUSSION FOR MORNING ZONES/GRIDS:

AT 11P FRONT NR MKE-MKIL-MKC SAGGING S. LN TS IMMEDIATELY ALONG THE
FRONT MOVG E WITH BACK EDGE OVER E IA. LINE IN RIGHT ENTRANCE REGION
OF JET PASSING TO OUR N. VAPOR PIC WOUD SEEM TO INDICATE VORT LOBE
OVER ABOUT C IA PUSHING THE TS LINE EAST.

RELIATIVEY FAST FLOW OVER N U.S. AND MODELS HAVE VERY NOISY 500
PATTERN. LOOKS LIKE THE VORT EARLY THIS MORNING AND THEN ANOTHER
LAKE TONIGHT FOR S COUNTIES.

LOOKS LIKE AFTER TODAY RIDGE MOVES OVERHEAD AS FLOW DRIFTS BACK N TO
BORDER. THEN ANOTHER SYSTEM MOVES THRU FLOW ON THURSDAY TO N OF
AREA. MAIN THING IS GRADUALLY BUILDING OF 588 HEIGHT LN OVER S
MIDWEST ON THURSDAY INDICATING BUILDING HEAT TO S. LOOKS LIKE
POTENTIAL VERY STORMY RING OF FIRE PATTERN TO SETUP OVERHEAD ON N
FRINGE OF THIS RIDGE  THURSDAY AFTERNOON INTO FRIDAY NIGHT BEFORE
GENERAL TROF FROM W MOVES IN OVER WEEKEND. MODELS INDICATE VERY
UNSTABLE AIRMASS OVERHEAD BEGINING THURSDAY AFTERNOON.

ALL MODELS LOOK LITTLE SLOW ON RH PATTERN AT 06Z SO WILL SPEED
THINGS UP IN FORECAST. WILL TRND TOWARD FASTER ETA RATHER THAN THE
GFS.

FLOOD WATCH WILL BE CANCELLED AS LOOKS LIKE HEAVY TS TO BE OUT OF
WATCH AREA BY 4 AM ZONE TIME. EXISTING FLOOD WARNINGS WILL STILL RUN
TIL EXPIRATION AS THERE STIL WILL BE LEFT OVER WATER TO CONTEND
WITH.

TEMPERATURES WILL BE MAJOR CHALLANGE NEXT FEW DAYS AS FRONT MOVES
BACK AND FORTH OVER AREA AND ALSO OUTFLOW BOUNDRIES TO MESS THINGS
UP.

AF

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 18, 11:30 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1230 PM CDT TUE MAY 18 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-191100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
1230 PM CDT TUE MAY 18 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM CDT FOR
FORD...IROQUOIS...AND LIVINGSTON COUNTIES IN ILLINOIS ALONG WITH
BENTON....JASPER...AND NEWTON COUNTIES IN NORTHWEST INDIANA.
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
ACROSS THE WATCH AREA. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND HEAVY RAIN ALL
AREAS LATE TOMORROW AFTERNOON THROUGH FRIDAY NIGHT.

TODAYS COLD FRONT WILL MOVE BACK AS A WARM FRONT LATE TOMORROW AND
THEN WOBBLE AROUND THROUGH FRIDAY NIGHT. A VERY UNSTABLE AND HUMID
AIRMASS ALONG AND SOUTH OF THE FRONT WILL LEAD TO THE POSSIBILITY OF
SEVERAL PERIODS OF SEVERE STORMS AND HEAVY RAINS BEGINNING LATE
TOMORROW AND THEN CONTINUING INTO FRIDAY NIGHT. MORE STORMS POSSIBLE
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-191100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO
NEW BUFFALO-LAKE MICHIGAN-
1230 PM CDT TUE MAY 18 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE LATE TOMORROW INTO FRIDAY NIGHT.  MORE
STORMS POSSIBLE SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

NDM

In the hours before

Local storm report, May 18, 11:56 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1256 PM CDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      2 N MUNDELEIN           42.30N 88.00W
05/18/2004                   LAKE               IL   EMERGENCY MNGR

            ROUTE 45 CLOSED DUE TO HIGH WATER AT 137 BRIDGE.

1010 PM     TSTM WND DMG     POPLAR GROVE            42.37N 88.82W
05/17/2004                   BOONE              IL   COUNTY OFFICIAL

            LARGE TREE LIMBS DOWN.

1010 PM     HAIL             POPLAR GROVE            42.37N 88.82W
05/17/2004  0.75 INCH        BOONE              IL   BROADCAST MEDIA

&&

ALLSOPP

The radar

The Chicago radar (KLOT), 127 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Benton

When
May 18, 12:37 PM CST to 12:42 PM CST
Where
Benton County, Fowler
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -87.317

Hail, Newton

When
May 18, 1:00 PM CST to 1:05 PM CST
Where
Newton County, 10 mi W of Kentland
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -87.617

Hail damaged a spotter's vehicle.

Hail, Benton

When
May 18, 1:00 PM CST
Where
Benton County, Fowler
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -87.317

Hail, Newton

When
May 18, 1:05 PM CST to 1:10 PM CST
Where
Newton County, Kentland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -87.433

Reported on the west side of Kentland.

Hail, Jasper

When
May 18, 1:26 PM CST to 1:31 PM CST
Where
Jasper County, 4 mi W of Rensselaer
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.933, -87.233

Hail damaged barns and storage buildings in a rural farming area.

Hail, Jasper

When
May 18, 1:32 PM CST to 1:37 PM CST
Where
Jasper County, Remington
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -87.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397549, 5397547, 5397548, 5397546, 5397545, 5397544.